Feb 14, 2011, 12:48 PM
Post #1 of 1
By Dr. Michael Gordon
We were discussing a patient during palliative care rounds. The attending physician said, “It’s amazing how well she has done with the Decadron. When she came in from home, she was almost comatose, and the family believed she would soon be gone. Within days, she became alert and now can interact with them. They think it’s a miracle.”
She continued, “I explained the effects of Decadron [one of the trade names for a potent corticosteroid – the class of drugs often referred to as steroids]on brain metastases, from her primary [original source of cancer] in her lung. It may be weeks or longer that she benefits, but eventually that will come to an end. Meanwhile, I told them to enjoy whatever days or weeks they have left together.”
I had heard similar stories before, ranging from minimal to sometimes very dramatic effects of steroids, as in the current case. As we spoke, I recounted an interesting interaction I had some weeks earlier while giving a talk on elder-care ethics at an out-of-town conference. The audience comprised health care professionals and lay people, some of whom were family members of patients in the care of the nursing home that was hosting the event. During the question-and-answer period, I was addressed by a lay member of the audience. “Is it not unethical to prescribe steroids to older individuals? Are they not particularly dangerous drugs with lots of side effects?” the person asked.
I tried to answer in general terms, as I learned long ago that a large forum isn’t the place to have patient-specific discussions. The last thing I would want is for someone to say to a treating physician, “Well, Dr. Gordon, the well-known geriatrician, stated quite emphatically that it’s ‘wrong’ or ‘right,’ or ‘proper’ or ‘improper,’ to prescribe steroids to older people.”
I tried to give a general answer, “It depends on the situation. There are times that steroids can be very useful in treating certain conditions that can occur in the elderly. You should ask the attending physician about the reasons for the decision.”
The person persisted. “But why would a doctor even consider steroids, with all their side effects. We read about steroids all the time – they should be dangerous drugs. I looked it up and found many instances in which steroids have caused serious problems. I believe it’s unethical to prescribe such a drug to an older person. Don’t you agree?”
It was clear that I had to move on, and, as diplomatically as possible, I said, “It’s always dangerous to enter into a discussion about a specific clinical situation without all the information. This isn’t an appropriate place to discuss individual cases.”
The person tried to continue, but I called on someone else to ask a question pertinent to the general topic under discussion. The point of the story is that steroids – meaning corticosteroids, not anabolic steroids for muscle mass enhancement – have many potential medical uses. Although they can have many potentially serious side effects, they can also have dramatically beneficial effects, depending on the underlying condition.
The important thing is to discuss the use of such medications with a physician and be wary of what you might find in a general Internet search. It may be very misleading if you don’t find reliable and reputable resources on drugs and clinical information specific to the condition under consideration.
Dr. Michael Gordon is Medical Program Director, Palliative Care Baycrest Geriatric Health Care System in Toronto, Canada and Professor of Medicine, at the University of Toronto.
Dr. Gordon is the author of the engaging memoir Brooklyn Beginnings: A Geriatrician's Odyssey, published by I-Universe.
Brooklyn Beginnings is available in bookstores and online at: Indigo-Chapters, Amazon.ca, Amazon.com, Barnes and Noble and I-Universe
Moments That Matter: Cases in Ethical Eldercare: A Guide for Family Members, is available online at Amazon.ca.
His latest release is Late-Stage Dementia: providing comfort, compassion and care. It is available at Amazon and Indigo.
Visit Dr. Michael Gordon's website.
(This post was edited by MGordon_MD on Feb 14, 2011, 12:50 PM)